International Overdose Awareness Day: A Time to Remember, A Time to Act

Each year, thousands of individuals pass from drug and alcohol overdoses. The number of drug overdose deaths in the United States rose from 38,329 in 2010 to a peak of over 70,000 in 2017. Fortunately, the number of deaths decreased to 67,367 in 2018, but that’s still almost 200 people a day.

The global situation isn’t good either. In 2017, an estimated 585,000 people lost their lives to drug use. That’s more than 1,600 families that grieve the lost of a loved one each day.

The addiction epidemic in the U.S.—and around the world—knows no bounds. It affects all walks of life, all communities, and all of our hearts. We’ve lost countless sisters, brothers, mothers, fathers, friends, loved ones, neighbors. And the list goes on. Many of the people you come into contact with on a daily basis have been affected by alcohol and drug addiction in some way shape or form. Almost everyone knows someone personally or knows of someone who has passed due to drug overdose.

International Overdose Awareness Day is a global event held on August 31st each year to raise awareness of overdose and reduce the stigma of a drug-related death. It’s a time to acknowledge the grief felt by families and friends remembering those who have passed as a result of drug overdose.

What Is an Alcohol or Drug Overdose?

An alcohol or drug overdose occurs when you take in more alcohol or drugs—or a combination of alcohol and drugs—than your body can physically handle. Individuals can overdose on many things, including, but not limited to:

Perhaps the most fatal, opioid overdoses happen when there are so many opioids or a combination of opioids and other drugs in the body that the individual is unresponsive to stimulation and/or breathing is inadequate. Heroin; prescription opioids (Oxycontin, fentanyl, morphine, Vicodin, Percocet, etc.); and other downers, such as alcohol and benzodiazepines (Xanax, Klonopin, Valium, Ativan, etc.) are an especially dangerous combination given they all affect the body’s central nervous system, which slows down:

  • Breathing
  • Blood pressure
  • Heart rate

Stimulants, like cocaine, ecstasy, and speed, can also cause overdoses. During a stimulant overdose, important systems in the body increase: heart rate, blood pressure, and body temperature. In turn, breathing speeds up, leading to seizure, stroke, heart attack, or death.

Alcohol Overdose

Signs and Symptoms:

  • Confusion
  • Loss of coordination
  • Vomiting
  • Seizures
  • Irregular or slow breathing
  • Pale or blue-tinged skin
  • Unconsciousness or passing out

What to Do:

  • Call an ambulance.
  • Keep the person warm.
  • If they’re unconscious, don’t leave them on their back. Move them onto their side.
  • If they’re awake, attempt to keep them awake and in a sitting position.
  • Be prepared to give CPR.

What Not to Do:

  • Leave them to sleep it off – This is a common response to alcohol oversose, but even if the person does not continue to drink, the amount of alcohol in their blood will continue to rise.
  • Give them coffee – This is another tactic people often use for alcohol overdose, but alcohol and coffee both dehydrate the body, so giving a person coffee can cause severe dehydration or even permanent brain damage.
  • Make them sick – This puts an individual at risk of choking on their own vomit
  • Walk them around – Alcohol slows brain function and affects coordination and balance. Walking them around could cause them to hurt themselves or others.
  • Put them in a cold shower – This could dangerously reduce their body temperature, leading to hypothermia.

Depressant (Benzodiazepines, Barbiturates) Overdose

Signs and Symptoms:

  • Vomiting
  • Unresponsive, but awake
  • Limp body
  • Pale and/or clammy face
  • Blue fingernails or lips
  • Shallow or erratic breathing or not breathing at all
  • Slow or erratic heartbeat
  • Choking
  • Loss of consciousness

What to Do:

  • Call an ambulance.
  • Be prepared to give CPR.
  • Ensure they have adequate air.
  • If they’re unconscious, put them on their side.
  • Provide paramedics with as much information as possible.

What Not to Do:

  • Ignore choking, snoring, or gurgling – These could be signs they’re having difficulty breathing.
  • Leave the person alone
  • Give the person anything to drink or eat, or try to induce vomiting

Opioid (Oxycodone, Morphine, Codeine, Heroin, Fentanyl, Methadone, and Opium) Overdose

mercer county addiction treatment resources

Signs and Symptoms:

  • No response to stimuli
  • Shallow/stopped breathing
  • Can’t be woken up
  • Unusual snoring/gurgling sounds
  • Blue/grey lips or fingertips
  • Floppy arms and legs

What to Do:

  • Check for vital signs – Are they alert? Are they breathing? What is the color of their skin?
  • Call an ambulance.
  • Try to get a response.
  • If they are unconscious, put them on their side.
  • If you have naloxone (Narcan), use it.
  • Be prepared to give CPR.

What Not to Do:

  • Leave the person alone
  • Give the person anything to eat or drink, or induce vomiting

Stimulant (Amphetamine, Cocaine, Ecstasy, MDMA) Overdose

Signs and Symptoms:

  • Sweaty skin
  • Headaches
  • Chest pain
  • Seizures
  • Difficulty breathing
  • Psychotic symptoms
  • Severe agitation or panic
  • Confusion or disorientation

What to Do:

  • Call an ambulance.
  • Move the person to a quiet place.
  • Cool the person down with a wet towel on their forehead or underarms.
  • If they’re unconscious, put the person on their side.

What Not to Do:

  • Leave the person alone
  • Give the person anything to eat or drink, or induce vomiting.

What Are Risk Factors?

A large number of overdoses occur because individuals mix heroin, prescription opioids, and/or other alcohol with benzodiazepines. Another common drug combination that increases the risk of overdose is called a “speedball:” a mixture of heroin and cocaine.

Tolerance, which is the body’s ability to process certain amounts of a drug, also plays a large role in overdose. Tolerance develops over time; the longer someone uses a drug, the more they’ll need to feel the same effects. It’s important to note that tolerance decreases rapidly when someone takes a break from using a drug; for example, when they enter drug treatment. Those who’ve had a period of sobriety and return to their previous amount of drug use are at a higher risk of overdose.

Overdose kills hundreds of thousands of people around the world every single year, and it affects millions of people who mourn for the loss of their loved ones. On August 31st, take some time to learn more about the signs of drug overdose, so you can recognize it if you see it, and do something to help save a life.

For more information on alcohol and drug overdose or International Overdose Awareness Day, click here.

More on the Signs, Causes, and Risks of Addiction

Laurie Hadler

Clinical Director - Illinois
Laurie, MSW, LCSW, has been a Licensed Clinical Social Worker since 1995. She’s worked in the behavioral health field for 37 years, with 25 years in addictions treatment and 12 in mental health. Laurie has a Bachelor’s degree in Law Enforcement Administration from Western Illinois University and a Master’s degree in Social Work from the University of Illinois.

Latest posts by Laurie Hadler (see all)

Trusted & Approved Addiction Treatment Centers

Helo Icon

The National Association of Addiction Treatment Providers (NAATP) is a nonprofit professional society designed to offer support to organizations across the continuum of care. Since 1978, it has extended resources, advocacy and thought leadership to its members.

Helo Icon

The Joint Commission for the Accreditation of Healthcare Organizations (JCAHCO) evaluates quality of care provided by healthcare organizations. Footprints has the Gold Seal of Approval, which means we possess the highest standard of safety and quality of care.

LegitScript is a third-party certification that confirms that Footprints follows all applicable laws and regulations. It shows that our company has been vetted and that we demonstrate an ongoing commitment to integrity and transparency.